Hail, Fall River
- When
- April 6, 2:54 PM MST
- Where
- Fall River County, 2 mi S of Oelrichs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.151, -103.230
A thunderstorm briefly became severe as it crossed eastern Fall River County. Hail to the size of quarters covered the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it crossed eastern Fall River County. Hail to the size of quarters covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 6, 2:10 PM MST, 44 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI APR 6 2012
.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGING ALONG THE
MISSISSIPPI VALLEY AND AN UPPER TROUGH CROSS THE NORTHERN CONUS.
DEEP SOUTHWESTERLY FLOW ALOFT IS QUICKLY DEVELOPING ACROSS THE
REGION WITH A STRONG WAVE NOW CROSSING THE AREA. SURFACE ANALYSIS
SHOWS LOW PRESSURE STRADDLING THE CWA WITH STRONG SOUTHERLY WINDS
ACROSS THE CENTRAL SOUTH DAKOTA PLAINS. ON THE BACKSIDE OF THE
LOW...GUSTY WEST/SOUTHWESTERLY WINDS ARE ACROSS EAST CENTRAL
WYOMING...AND COOLER TEMPS AND NORTHWESTERLY WINDS ARE NOTED
ACROSS NORTH CENTRAL WYOMING. RADAR SHOWS A LINE OF SHOWERS AND
STORMS ACROSS THE BLACK HILLS STRETCHING TOWARD NORTHWEST SOUTH
DAKOTA.
TONIGHT...PRECIP WILL CONTINUE TO PUSH EASTWARD AHEAD OF
THE DRY LINE/COLD FRONT CONVERGING ACROSS NORTHEAST WYOMING. LATEST
RUC SHOWS SURFACE BASED CAPE OF AROUND 1000 J/KG EXTENDING JUST
AHEAD OF THE FRONTAL BOUNDARIES...WITH DEEP SHEAR THROUGH THE LOW
TO MID LEVELS. WITH MARGINAL INSTABILITY...A FEW STORMS HAVE
ALREADY PRODUCED MODERATE SIZE HAIL. THERE IS SOME POTENTIAL FOR
ANOTHER STORM OR TWO TO PRODUCE MARGINALLY SEVERE HAIL...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE BEST DYNAMICS WILL
BE ACROSS NORTHWEST SOUTH DAKOTA WHERE RADAR SHOWS SOME STORMS
BEGINNING TO DEVELOP.
ADVISORY CRITERIA WINDS HAVE CONTINUE ACROSS MUCH OF THE SOUTH
DAKOTA PLAINS TODAY...BUT HAVE FAILED TO REACH ADVISORY CRITERIA
IN THE PLAINS CLOSER TO THE BLACK HILLS. MODELS ARE SUGGESTING
GUSTY WEST/SOUTHWEST WINDS WILL PUSH INTO WEST CENTRAL/SOUTHWEST
SOUTH DAKOTA THIS EVENING BEHIND THE DRY LINE. SO WILL KEEP THE
ADVISORY GOING TILL 900 PM MDT EVEN FOR THE FOOTHILLS. A COLD
FRONT WILL THEN PUSH THROUGH THE AREA LATER THIS EVENING...ENDING
THE STRONG WINDS ACROSS WEST CENTRAL/SOUTHWEST SOUTH DAKOTA
PLAINS. IT LOOKS LIKE WINDS OVER NORTHWEST SOUTH DAKOTA WILL
REMAIN AT ADVISORY CRITERIA OVERNIGHT GIVEN STRONG COLD AIR
ADVECTION...SO HAVE EXTENDING THE ADVISORY TONIGHT AND THROUGH
SATURDAY.
THE UPPER LOW WILL SWING NORTHEASTWARD INTO CANADA SATURDAY AS IT
BECOME NEGATIVELY TILTED. LATEST MODEL RUNS SHOW LINGERING PRECIP
WILL STAY NORTH OF THE CWA SATURDAY...SO HAVE REMOVED POPS. EXCEPT
FOR THE GUSTY WEST/NORTHWEST WINDS...SHOULD BE A QUIET DAY WITH
MOST AREAS SEEING SUNSHINE. HIGH PRESSURE WILL DEVELOP ACROSS THE
AREA SUNDAY BRINGING MORE SUNSHINE AND WINDS NORTHWEST WINDS AT 10
TO 20 MPH...THOUGH WINDS ACROSS NORTHWEST SOUTH DAKOTA COULD BE
STRONGER. MAX TEMPS IN THE MID 50S TO MID 60S ARE EXPECTED.
.EXTENDED...
MONDAY THROUGH FRIDAY
THE EXTENDED FORECAST REMAINS VERY COMPLICATED GIVEN A FRACTURING
WAVE OVER THE ROCKIES/UNKNOWN POSITIONING OF THE JAMES BAY
VORTEX/AND THE DEGREE OF WESTERN ATLANTIC RIDGING. FORECAST MODELS
TAKE A SPLIT PER DETAILS MID NEXT WEEK ON...WITH CLEAR DIVISION IN
ECMWF AND GFS SOLUTIONS BY THE END OF THE WEEK. A DEEP HUDSON BAY
VORTEX WITH BLOCKED DOWNSTREAM FLOW WOULD CERTAINLY OFFER MUCH
COOLER THERMAL FIELDS INTO THE AREA...AND THE GEM/ECMWF SUPPORT A
SOLUTION IN THIS DIRECTION GIVEN A WESTERN BIASED EASTERN CONUS
UPPER TROUGH. GIVEN TYPICAL POOR HANDLING OF HUDSON/JAMES BAY VORTEX
POSITIONING...WITH FORECAST MODELS TENDING TO BE BIASED TOO FAR EAST
/ESP THE GFS/ WILL SIDE HEAVIER TOWARD AN ECMWF/GEM SOLUTION. THIS
CONCERN COMBINED WITH SIGNALS FOR CONTINUED EASTERLY COMPONENT TO
THE FLOW SUPPORTS THE COOL SIDE OF GUIDANCE THROUGH THE MAJORITY OF
THE PERIOD ATTM...UNTIL TRENDS ARE ESTABLISHED. ALSO RETAINED POPS
PER THE THUR SYSTEM. TYPICALLY POORLY HANDLED FRACTURING MID LEVEL
IMPULSE CERTAINLY IS FROM BEING ASCERTAINED ATTM...WITH FORECAST
CONSISTENCY PREFERRED. CERTAINLY LOOKS TO BE A RAIN EVENT ALTHOUGH
SNOW MAY BE POSSIBLE WITH THE EXIT OF THIS SYSTEM. HENCE...ADDED A
SNOW MENTION...ESP IN LIGHT OF ECMWF/GEM THERMAL FIELDS.
OTHERWISE...DRY WEATHER EXPECTED OUTSIDE WED NIGHT-THUR ATTM.
&&
.AVIATION.../18Z TAFS/
DEEPENING LOW PRESSURE WILL FORCE A COLD FRONT THROUGH THE REGION IN
THE PERIOD. MAINLY VFR CONDITIONS THIS AFTERNOON WITH POCKETS OF
MVFR CIGS AWAY FROM THE TERMINALS. WINDS WILL VEER NW BY EARLY
EVENING WITH A FROPA...AS A GENERAL TREND...REMAINING GUSTY. WINDS
WILL BE VERY TRICKY OVER NE WY...INCLUDING GCC GIVEN A STALLED FRONT
IN PLACE. HAVE RETAINED VRBL MENTION THERE ATTM...GIVEN UNCERTAINTY
OF BOUNDARY PLACEMENT. GUIDANCE INDICATED A STRONG SOUTHERLY WIND
AHEAD OF THE COLD FRONT THERE. HOWEVER...LATEST RUC INDICATES THAT
THE SFC FRONT WILL REMAIN OVER OR JUST SOUTH OF THE TERMINAL. WILL
MONITOR. OTHERWISE...SHRA ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE COLD FRONT...POSSIBLY AFFECTING RAP. DETERIORATING CONDITIONS
EXPECTED AT GCC THIS EVENING GIVEN A PERIOD SNOW SHOWERS THERE. HAVE
TRENDED TO IFR CIGS. CONDITIONS WILL IMPROVE SAT AS HIGH PRESSURE
BUILDS INTO THE AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
BENNETT-CUSTER CO PLAINS-FALL RIVER-HAAKON-HERMOSA FOOT
HILLS-JACKSON-MELLETTE-PENNINGTON CO PLAINS-RAPID CITY-
SHANNON-SOUTHERN FOOT HILLS-TODD-TRIPP.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR BADLANDS AREA-SOUTHWESTERN SOUTH DAKOTA.
WIND ADVISORY UNTIL 9 PM MDT SATURDAY FOR BUTTE-HARDING-NORTHERN
MEADE CO PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.
WY...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
SOUTHERN CAMPBELL.
&&
SHORT TERM...13
LONG TERM...JC
AVIATION...JCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 133 PM MDT FRI APR 6 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 133 PM MDT (233 PM CDT) FRI APR 6 2012 ...WIND ADVISORY THROUGH THIS EVENING FOR THE WESTERN AND CENTRAL SOUTH DAKOTA PLAINS... ...FIRE WEATHER WATCH SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR PORTIONS OF THE NORTHEAST WYOMING PLAINS AND FAR SOUTHWEST SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO CROSS PARTS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON INTO THE EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. GUSTY SOUTHERLY TO WESTERLY WINDS OF 25 TO 40 MPH WILL CONTINUE OVER MUCH OF THE AREA THIS AFTERNOON. THE WINDS WILL DIMINISH LATER THIS EVENING. DRY CONDITIONS COMBINED WITH THE WINDS OVER FAR SOUTHWEST SOUTH DAKOTA ARE RESULTING IN AN EXTREME GRASSLAND FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY NORTHWEST WINDS WILL DEVELOP OVER THE AREA ON SATURDAY. THE WINDS WILL COMBINE WITH DRY CONDITIONS TO POSSIBLY BRING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT FRI APR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 3 ENE DEVILS TOWER JUNC 44.52N 104.63W
04/06/2012 E1.00 INCH CROOK WY PUBLIC
NICKEL TO QUARTER SIZE HAIL
&&
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT FRI APR 6 2012
SDZ024-027>029-041-074-062130-
CENTRAL BLACK HILLS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-NORTHERN
BLACK HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
241 PM MDT FRI APR 6 2012
...THUNDERSTORMS MOVING THROUGH THE BLACK HILLS...
AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
ROCHFORD TO DOWNTOWN CUSTER TO PROVO...AND MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN CUSTER...
HILL CITY...
DOWNTOWN HOT SPRINGS...
ROCHFORD...
SANATOR...
MYSTIC...
RUMFORD...
SYLVAN LAKE...
ROUBAIX LAKE...
HARNEY PEAK...
STOCKADE LAKE...
SILVER CITY...
CENTER LAKE...
MOUNT RUSHMORE...
PACTOLA RESERVOIR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER INDOORS.
&&
LAT...LON 4426 10347 4373 10332 4308 10341 4302 10405
4370 10402 4423 10403
TIME...MOT...LOC 2039Z 259DEG 25KT 4418 10377 4376 10364
4318 10379
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 320 PM MDT FRI APR 6 2012 SDZ024>026-028>031-042-072>074-062200- CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 320 PM MDT FRI APR 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER...SOUTHEASTERN LAWRENCE...SOUTHERN PENNINGTON...SOUTHWESTERN MEADE AND NORTHWESTERN SHANNON COUNTIES UNTIL 400 PM MDT... AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DOWNTOWN STURGIS TO CUSTER PARK GAME LODGE...AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN RAPID CITY... TILFORD... PIEDMONT... BEAR BUTTE STATE PARK... BLACK HAWK... FAIRBURN... HERMOSA... RAPID VALLEY... ELLSWORTH AFB... RAPID CITY AIRPORT... BOX ELDER... CAPUTA... RED SHIRT... FOLSOM... FARMINGDALE... NEW UNDERWOOD... HEREFORD... SCENIC... OWANKA... WICKSVILLE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 25 AND 98... && LAT...LON 4453 10259 4366 10232 4356 10335 4448 10363 TIME...MOT...LOC 2120Z 272DEG 35KT 4439 10348 4377 10332 BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT FRI APR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 9 NNW BEAR BUTTE STATE 44.60N 103.47W
04/06/2012 E0.88 INCH MEADE SD TRAINED SPOTTER
&&
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 324 PM MDT FRI APR 6 2012 SDZ012-072-073-062215- BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 324 PM MDT FRI APR 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE AND CENTRAL BUTTE COUNTIES UNTIL 415 PM MDT... AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWELL...OR 18 MILES NORTH OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NEWELL... CASTLE ROCK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4503 10344 4472 10303 4450 10350 4474 10359 TIME...MOT...LOC 2125Z 209DEG 18KT 4469 10342 BUNKERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT FRI APR 6 2012
SDZ027-030-041-042-062215-
CUSTER CO PLAINS SD-FALL RIVER SD-SHANNON SD-SOUTHERN FOOT HILLS SD-
332 PM MDT FRI APR 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EXTREME
SOUTHEASTERN CUSTER AND WESTERN SHANNON COUNTIES UNTIL 415 PM MDT...
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OELRICHS...OR 24 MILES SOUTH
OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PINE RIDGE...
ANGOSTURA RESERVOIR...
OELRICHS...
SMITHWICK...
ORAL...
SLIM BUTTE...
OGLALA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4336 10350 4357 10279 4300 10251 4299 10252
4299 10337
TIME...MOT...LOC 2132Z 239DEG 34KT 4312 10331
BUNKERSThe Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365377.